Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 148, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 24, 2003, 6:34 AM EDT for Mercer County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2003, 6:34 AM EDT (10:34 UTC)
- Expired
- Jul 24, 2003, 10:30 AM EDT
- In force
- 4 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 10.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 241036 FFWPBZ PAC085-241430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 634 AM EDT THU JUL 24 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... MERCER COUNTY IN PENNSYLVANIA * UNTIL 1030 AM EDT * AT 630 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED MODERATE TO HEAVY RAINS MOVING THROUGH THE COUNTY. RADAR ESTIMATED BETWEEN ONE HALF TO NEAR ONE INCH OF RAIN BETWEEN 530AM EDT AND 630AM EDT. * LOCATIONS IN THE WARNING INCLUDE...GREENVILLE...MERCER...CLARK MILLS AND STONEBORO. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:27 AM EDT, 4 hours 7 minutes earlier.
Area forecast discussion, Jul 24, 2:27 AM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 227 AM EDT THU JUL 24 2003 SHOWERS AND THUNDERSTORMS ARE STILL ROTATING THROUGH THE AREA IN RESPONSE TO THE UPPER LEVEL TROUGH. THIS RAIN IS EXPECTED TO CONTINUE THROUGH THE DAY BEFORE THE TROUGH MOVES OUT. MODELS ARE FORECASTING THE TROUGH TO PULL NORTHEASTWARD BY TONIGHT BRINGING HIGH PRESSURE TO THE REGION. COLD UPPER LEVELS TEMPERATURES ASSOCIATED WITH THE TROUGH WILL LEAD TO AFTERNOON INSTABILITY... ESPECIALLY IF THE AREA RECEIVES ANY SUNSHINE. HIGH LOW LEVEL MOISTURE WILL PROVIDE AREAS OF DENSE FOG THROUGH SUNRISE ON FRIDAY. FCSTID = 66 PIT 75 57 80 61 / 40 10 10 10 HLG 75 57 80 62 / 40 10 10 10 MGW 76 58 81 62 / 40 10 10 10 ZZV 77 59 82 63 / 30 10 10 10 PHD 76 58 81 62 / 30 10 10 10 FKL 73 53 77 57 / 50 20 10 10 DUJ 72 52 76 56 / 50 20 10 10 LBE 76 56 81 61 / 40 10 10 10 BTP 75 55 79 60 / 50 20 10 10 IDI 74 54 78 59 / 50 20 10 10 ODM 73 53 78 55 / 30 20 10 10 .PBZ... MD...NONE. OH...FLOOD WATCH UNTIL 10 AM THIS MORNING FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH UNTIL 10 AM THIS MORNING FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. WV...FLOOD WATCH UNTIL 10 AM THIS MORNING FOR ZONES WVZ001>004...WVZ012...WVZ021>022. CAT
Hazardous weather outlook, Jul 24, 5:11 AM EDT, 1 hour 23 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-241115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 511 AM EDT THU JUL 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 24, 12:42 AM EDT, 5 hours 52 minutes before
OHZ068-069-WVZ004-012-240700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1242 AM EDT THU JUL 24 2003 ...SHOWERS AND THUNDERSTORMS ACROSS THE REGION... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHWARD DURING THE EARLY MORNING HOURS. SOME OF THESE STORMS ARE CAPABLE OF RAINS OF UP TO ONE INCH IN A SHORT PERIOD OF TIME. EXPECT PONDING OF WATER ON ROADWAYS...AS WELL AS IN POOR DRAINAGE AND LOW LYING AREAS. MOTORISTS SHOULD EXERCISE CAUTION DUE TO POOR VISIBILITIES FROM RAIN AND FOG. THESE STORMS WILL ALSO PRODUCE FREQUENT LIGHTNING STRIKES...GUSTY WINDS AND POSSIBLY SOME HAIL. A FLOOD WATCH CONTINUES IN EFFECT TIL 10AM THURSDAY MORNING.
Special weather statement, Jul 24, 1:39 AM EDT, 4 hours 55 minutes before
OHZ041-050-PAZ020-029-WVZ001>003-240800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 139 AM EDT THU JUL 24 2003 ..SHOWERS AND THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA DURING THE EARLY MORNING HOURS. SOME OF THESE STORMS ARE CAPABLE OF RAINS OF UP TO ONE INCH IN A SHORT PERIOD OF TIME. EXPECT PONDING OF WATER ON ROADWAYS...AS WELL AS IN POOR DRAINAGE AND LOW LYING AREAS. MOTORISTS SHOULD EXERCISE CAUTION DUE TO POOR VISIBILITIES FROM RAIN AND FOG. THESE STORMS WILL ALSO PRODUCE FREQUENT LIGHTNING STRIKES...GUSTY WINDS AND POSSIBLY SOME HAIL. A FLOOD WATCH CONTINUES IN EFFECT TIL 10AM THURSDAY MORNING.
Special weather statement, Jul 24, 2:25 AM EDT, 4 hours 9 minutes before
PAZ021-240800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 225 AM EDT THU JUL 24 2003 ..RAIN CONTINUES... SHOWERS AND POSSIBLY A FEW THUNDERSTORMS WILL CONTINUE ACROSS THE COUNTY THROUGH THE PREDAWN HOUR. SOME OF THESE STORMS ARE CAPABLE OF RAINS OF UP TO ONE INCH IN A SHORT PERIOD OF TIME...RESULTING IN RAPID RISES OF STREAMS THAT EXPERIENCED HEAVIER RAIN DURING WEDNESDAY. EXPECT PONDING OF WATER ON ROADWAYS...AS WELL AS IN POOR DRAINAGE AND LOW LYING AREAS. MOTORISTS SHOULD EXERCISE CAUTION DUE TO POOR VISIBILITIES FROM RAIN AND FOG. THESE STORMS MAY PRODUCE FREQUENT LIGHTNING STRIKES AND GUSTY WINDS. A FLOOD WATCH CONTINUES IN EFFECT TIL 10AM THURSDAY MORNING.
Special weather statement, Jul 24, 5:34 AM EDT, 1 hour before
PAZ007-008-241200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 534 AM EDT THU JUL 24 2003 ...RAIN CONTINUES... SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA BEFORE SUNRISE. SOME STORMS MAY PRODUCE PERIODS OF HEAVY RAIN LOCALLY...WHICH MAY RESULT IN PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. VISIBILITIES AT TIMES MAY BE REDUCED AT TIMES DUE TO RAIN AND FOG...SO ALLOW EXTRA TIME FOR TRAVEL. IN ADDITION...SOME STORMS WILL BE ACCOMPANIED BY GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. A FLOOD WATCH REMAINS IN EFFECT TIL 10 AM THIS MORNING.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:18 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 57 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.